Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 


Sharp trace regularity for an anisotropic elasticity system

Authors: Igor Kukavica, Anna L. Mazzucato and Amjad Tuffaha
Journal: Proc. Amer. Math. Soc. 141 (2013), 2673-2682
MSC (2010): Primary 35B65, 35Q74
Published electronically: April 26, 2013
MathSciNet review: 3056557
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We establish a sharp regularity result for the normal trace of the solution to the anisotropic linear elasticity system with Dirichlet boundary condition on a Lipschitz domain. Using this result we obtain a new existence result for a fluid-structure interaction model in the case when the structure is an anisotropic elastic body.

References [Enhancements On Off] (What's this?)

  • [1] S. Agmon, A. Douglis, and L. Nirenberg, Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions. I, Comm. Pure Appl. Math. 12 (1959), 623-727. MR 0125307 (23 #A2610)
  • [2] F. D. Araruna, F. O. Matias, M. P. Matos, and S. M. S. Souza, Hidden regularity for the Kirchhoff equation, Commun. Pure Appl. Anal. 7 (2008), no. 5, 1049-1056. MR 2410866 (2009g:35189),
  • [3] G. Avalos and R. Triggiani, The coupled PDE system arising in fluid/structure interaction. I. Explicit semigroup generator and its spectral properties, Fluids and waves, Contemp. Math., vol. 440, Amer. Math. Soc., Providence, RI, 2007, pp. 15-54. MR 2359448 (2008k:35465),
  • [4] Muriel Boulakia, Existence of weak solutions for the three-dimensional motion of an elastic structure in an incompressible fluid, J. Math. Fluid Mech. 9 (2007), no. 2, 262-294. MR 2329269 (2008i:74039),
  • [5] M. Boulakia and S. Guerrero, Regular solutions of a problem coupling a compressible fluid and an elastic structure, J. Math. Pures Appl. (9) 94 (2010), no. 4, 341-365 (English, with English and French summaries). MR 2719892 (2011j:35176),
  • [6] Viorel Barbu, Zoran Grujić, Irena Lasiecka, and Amjad Tuffaha, Existence of the energy-level weak solutions for a nonlinear fluid-structure interaction model, Fluids and waves, Contemp. Math., vol. 440, Amer. Math. Soc., Providence, RI, 2007, pp. 55-82. MR 2359449 (2008m:35260),
  • [7] Viorel Barbu, Zoran Grujić, Irena Lasiecka, and Amjad Tuffaha, Smoothness of weak solutions to a nonlinear fluid-structure interaction model, Indiana Univ. Math. J. 57 (2008), no. 3, 1173-1207. MR 2429089 (2009c:35352),
  • [8] Francesca Bucci and Irena Lasiecka, Optimal boundary control with critical penalization for a PDE model of fluid-solid interactions, Calc. Var. Partial Differential Equations 37 (2010), no. 1-2, 217-235. MR 2564405 (2011b:49055),
  • [9] Abdellatif Chaïra, Équation des ondes et régularité sur un ouvert lipschitzien, C. R. Acad. Sci. Paris Sér. I Math. 316 (1993), no. 1, 33-36 (French, with English and French summaries). MR 1198745 (93k:35155)
  • [10] Daniel Coutand and Steve Shkoller, Motion of an elastic solid inside an incompressible viscous fluid, Arch. Ration. Mech. Anal. 176 (2005), no. 1, 25-102. MR 2185858 (2006g:74045),
  • [11] Daniel Coutand and Steve Shkoller, The interaction between quasilinear elastodynamics and the Navier-Stokes equations, Arch. Ration. Mech. Anal. 179 (2006), no. 3, 303-352. MR 2208319 (2006j:74023),
  • [12] Maria Cristina de Campos Vieira, Hidden regularity for a coupled system of nonlinear hyperbolic equations, An. Acad. Brasil. Ciênc. 63 (1991), no. 2, 105-113. MR 1125167 (92j:35118)
  • [13] G. Duvaut and J.-L. Lions, Inequalities in mechanics and physics, Springer-Verlag, Berlin, 1976. Translated from the French by C. W. John; Grundlehren der Mathematischen Wissenschaften, 219. MR 0521262 (58 #25191)
  • [14] Lawrence C. Evans, Partial differential equations, 2nd ed., Graduate Studies in Mathematics, vol. 19, American Mathematical Society, Providence, RI, 2010. MR 2597943 (2011c:35002)
  • [15] Mariano Giaquinta, Introduction to regularity theory for nonlinear elliptic systems, Lectures in Mathematics ETH Zürich, Birkhäuser Verlag, Basel, 1993. MR 1239172 (94g:49002)
  • [16] Mary Ann Horn, Sharp trace regularity for the solutions of the equations of dynamic elasticity, J. Math. Systems Estim. Control 8 (1998), no. 2, 11 pp. (electronic). MR 1651449 (99j:73021)
  • [17] Thomas J. R. Hughes and Jerrold E. Marsden, Classical elastodynamics as a linear symmetric hyperbolic system, J. Elasticity 8 (1978), no. 1, 97-110. MR 0468469 (57 #8301)
  • [18] Igor Kukavica, Amjad Tuffaha, and Mohammed Ziane, Strong solutions to a nonlinear fluid structure interaction system, J. Differential Equations 247 (2009), no. 5, 1452-1478. MR 2541417 (2010g:35239),
  • [19] Igor Kukavica, Amjad Tuffaha, and Mohammed Ziane, Strong solutions to a Navier-Stokes-Lamé system on a domain with a non-flat boundary, Nonlinearity 24 (2011), no. 1, 159-176. MR 2739836 (2012b:35228),
  • [20] Igor Kukavica and Amjad Tuffaha, Well-posedness for the compressible Navier-Stokes-Lamé system with a free interface, Nonlinearity 25 (2012), no. 11, 3111-3137. MR 2991431,
  • [21] I. Kukavica and A. Tuffaha, Solutions to a fluid-structure interaction free boundary problem, Discrete Contin. Dyn. Syst. 32 (2012), no. 4, 1355-1389. MR 2851902 (2012m:35244)
  • [22] J.-L. Lions, Quelques méthodes de résolution des problèmes aux limites non linéaires, Dunod, 1969 (French). MR 0259693 (41 #4326)
  • [23] J.-L. Lions, Hidden regularity in some nonlinear hyperbolic equations, Mat. Apl. Comput. 6 (1987), no. 1, 7-15 (English, with Portuguese summary). MR 902998 (88k:35139)
  • [24] I. Lasiecka, J.-L. Lions, and R. Triggiani, Nonhomogeneous boundary value problems for second order hyperbolic operators, J. Math. Pures Appl. (9) 65 (1986), no. 2, 149-192. MR 867669 (88c:35092)
  • [25] Irena Lasiecka and Daniel Toundykov, Semigroup generation and ``hidden'' trace regularity of a dynamic plate with non-monotone boundary feedbacks, Commun. Math. Anal. 8 (2010), no. 1, 109-144. MR 2551496 (2011a:35526)
  • [26] I. Lasiecka and R. Triggiani, Uniform stabilization of the wave equation with Dirichlet or Neumann feedback control without geometrical conditions, Appl. Math. Optim. 25 (1992), no. 2, 189-224. MR 1142681 (93b:93099),
  • [27] I. Lasiecka and R. Triggiani, Sharp regularity theory for elastic and thermoelastic Kirchoff [Kirchhoff] equations with free boundary conditions, Rocky Mountain J. Math. 30 (2000), no. 3, 981-1024. MR 1797827 (2001i:35039),
  • [28] Irena Lasiecka and Amjad Tuffaha, Riccati theory and singular estimates for a Bolza control problem arising in linearized fluid-structure interaction, Systems Control Lett. 58 (2009), no. 7, 499-509. MR 2536425 (2010i:93066),
  • [29] J.-L. Lions and E. Magenes, Non-homogeneous boundary value problems and applications. Vol. II, Springer-Verlag, New York, 1972. Translated from the French by P. Kenneth; Die Grundlehren der mathematischen Wissenschaften, Band 182. MR 0350178 (50 #2671)
  • [30] Jerrold E. Marsden and Thomas J. R. Hughes, Mathematical foundations of elasticity, Dover Publications Inc., New York, 1994. Corrected reprint of the 1983 original. MR 1262126 (95h:73022)
  • [31] M. Milla Miranda and L. A. Medeiros, Hidden regularity for semilinear hyperbolic partial differential equations, Ann. Fac. Sci. Toulouse Math. (5) 9 (1988), no. 1, 103-120 (English, with French summary). MR 971816 (90e:35026)
  • [32] J. Merodio and R. W. Ogden, A note on strong ellipticity for transversely isotropic linearly elastic solids, Quart. J. Mech. Appl. Math. 56 (2003), no. 4, 589-591. MR 2026873,
  • [33] Anna L. Mazzucato and Lizabeth V. Rachele, On transversely isotropic elastic media with ellipsoidal slowness surfaces, Math. Mech. Solids 13 (2008), no. 7, 611-638. MR 2442289 (2009e:74063),
  • [34] L. E. Payne and H. F. Weinberger, New bounds for solutions of second order elliptic partial differential equations, Pacific J. Math. 8 (1958), 551-573. MR 0104047 (21 #2809)
  • [35] Jorge Alonso San Martín, Victor Starovoitov, and Marius Tucsnak, Global weak solutions for the two-dimensional motion of several rigid bodies in an incompressible viscous fluid, Arch. Ration. Mech. Anal. 161 (2002), no. 2, 113-147. MR 1870954 (2002j:35259),
  • [36] William P. Ziemer, Weakly differentiable functions, Graduate Texts in Mathematics, vol. 120, Springer-Verlag, New York, 1989. Sobolev spaces and functions of bounded variation. MR 1014685 (91e:46046)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 35B65, 35Q74

Retrieve articles in all journals with MSC (2010): 35B65, 35Q74

Additional Information

Igor Kukavica
Affiliation: Department of Mathematics, University of Southern California, Los Angeles, California 90089

Anna L. Mazzucato
Affiliation: Department of Mathematics, Penn State University, University Park, Pennsylvania 16802

Amjad Tuffaha
Affiliation: Department of Mathematics, The Petroleum Institute, Abu Dhabi, United Arab Emirates

Keywords: Anisotropic elasticity, Legendre-Hadamard condition, hidden regularity, Lipschitz domain, fluid-structure interaction
Received by editor(s): October 21, 2011
Published electronically: April 26, 2013
Additional Notes: The first author is the corresponding author and was supported in part by the U.S. National Science Foundation grant DMS-1009769
The second author was supported in part by the U.S. National Science Foundation grants DMS-1009713 and DMS-1009714
The third author was supported in part by the Petroleum Institute Research Grant Ref. Number 11014
Communicated by: James E. Colliander
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society